Saturday, June 16, 2012

Update: A month later (TMI alert)

Medical updates are always graphic, so proceed at your own risk. Don't say I didn't warn you.

I kind of want to kill my doctor right now. I won't, but I'll get back to that in a minute.

Physically, I've got no pain left from my surgery. Bleeding and discharge finally stopped last week and other than feeling completely and totally exhausted 90% of the time, I'm doing quite well, all things considered.

Emotionally, I seem to be balancing out. My anxiety was at an all-time high last week, but I blame that on being surrounded by 2500 people on a boat in the middle of the ocean with no way to escape except via medication. I maxed out a couple of days on how much medicine I could take. I'm not proud of that fact, but it is what it is and I can't change it now.

I went for my two week check-up on the 4th and it was determined that I had some bacterial growth and my gyno prescribed Flagyl. For those who aren't familiar, it's apparently one of the strongest antibiotics out there and is given only for the most extreme infections. Why? Well, because it's been found to cause cancer in lab rats.



Granted, they're probably given some obscenely high amount, but still. Cancer.

I called him back the next day and said "Uh, no. Find something else." So he called in a prescription for Clindamycin instead. I was assured it doesn't cause cancer in anything and it was safe to take with my other medications, if need be. I took it the day before I left for the cruise and noticed a frustrating side effect: diarrhea. Awesome. Just what I needed to deal with while on vacation, right? I called my pharmacist and she reassured me that it shouldn't cause more than the mildest case and I would probably be fine after a day or two. Combine her reassurance with my paranoia that I'd become septic if I stopped taking it and end up in the hands of a Bahaman medical team, I took the pill again on Thursday.

I won't go into grotesque details, but suffice it to say, "mild" was not what this was. I wouldn't even say "severe" categorized it sufficiently. Catastrophic proportions was more the case.

After one particularly horrible incident on Friday afternoon (of which I will spare you the details), I stopped taking the medicine and decided that septic shock, no matter how dangerous would be better than the humiliation of something uncontrollable happening in front of 2,500 people.

When I got home from vacation, I called the doctor and told his nurse what happened. She conversed with the doctor and called me back, reassuring me that I'd had enough of each antibiotic to fight off the bacteria the doctor had found and unless I developed symptoms of the infection coming back that I wouldn't need further medication.

Thank God.

Unfortunately, I'm still dealing with this damn diarrhea. It's backed off from catastrophic and settled into just an F4 on the Fujita shit scale. Because it hadn't let up in a week, I alerted my chiro to it when I went in on Thursday and he recommended an herbal supplement/pro-biotic that was designed to level out GI/digestive issues and I began taking it immediately.

It's not working. (And when I belch, all I taste is oregano, sage and thyme -- three of the essential oils in the supplement. Awesome.)

Which makes me become concerned.

At 4am.

On a Saturday morning.

And that always leads to Google. Not Web MD, thankfully...because quite frankly, diagnosing myself with cancer is too much for even me to handle right now. But Google is bad enough.

I looked up "clindamycin side effects" and came up with this link:

I'm sorry, does that say "lethal?" And what's that about "illestomy?!" If I wanted to deal with that, I would've just stayed on the Flagyl and gotten cancer along with the lab rats.

Needless to say, I'm calling my doctor again on Monday to make sure I don't have this c-diff stuff. My fear is that if I do, they'll prescribe yet ANOTHER medication to treat that...which, of course, like everything else I've taken thus far, will have side effects. By the time all is said and done, I'll end up on fourteen different medications and still feel like shit. (No pun intended.)

I'm so fucking over this.

**UPDATE** My nurse friend told me a) to stop Googling at 4am, b) take Immodium, and c) eat yogurt. I'm skipping the Immodium and taking my herbal supplement instead and other than a few handfuls of Cheetos (for which I was properly chastised), I'm eating yogurt (and bananas. And rice. And applesauce.).

No comments:

Post a Comment